Many people who’ve had breast cancer take medications – tamoxifen or aromatase inhibitors – to help prevent the cancer from coming back. Doctors prescribe them for people with “hormone positive” tumors, which accounts for about 2 out of 3 breast cancers.
This approach saves lives. “It is extremely effective in reducing the risk of cancer recurrence anywhere in the body, ”says Erica Mayer, MD, MPH, director of breast cancer clinical research at the Dana-Farber Cancer Institute in Boston.
For most people who take hormone therapy medications, there aren’t major issues. “In general, very few patients will have side effects that are severe or interfere with daily life,” Mayer says.
But there can be smaller side effects. And because people typically take hormone therapy for at least 5 years, and potentially up to 7-10 years, it’s important to know which side effects can happen. If they do, tell your doctor. They’ll recommend what to do so you can keep taking these medications as prescribed.
Tamoxifen, Aromatase Inhibitors
Hormone-positive tumors are fueled by the hormones estrogen and progesterone.
- Tamoxifen blocks estrogen from attaching to the breast cancer cell, so the estrogen can’t fuel it. It’s like blocking the gas tank on a car, so the fuel can’t get into it.
- Aromatase inhibitors lower estrogen levels throughout the body. This means there’s less estrogen available to fuel the cancer. These medications include anastrozole (Arimidex), exemestane (Aromasin), and letrozole (Femara).
Doctors typically prescribe tamoxifen for women who have not been through menopause and aromatase inhibitors for women after menopause. Men with breast cancer who are given aromatase inhibitors also need to take a type of medicine called a GnRH agonist.
Although both tamoxifen and aromatase inhibitors target estrogen, they do so in different ways. And their side effects are slightly different.
Hot Flashes and Night Sweats
Hot flashes and night sweats happen to a lot of women during menopause. They’re also side effects of both tamoxifen and aromatase inhibitors.
“For tamoxifen, younger premenopausal women whose ovaries are still working tend not to have symptoms that are as severe,” says Patricia Ganz, MD, director of the Center for Cancer Prevention & Control Research at UCLA’s Jonsson Comprehensive Cancer Center. “As you get nearer to the age of natural menopause, in your 40s and 50s, these symptoms can get worse.”
What helps: To manage hot flashes and night sweats, Mayer recommends starting with environmental approaches, like keeping your bedroom cool at night, dressing in layers, and keeping a fan on.
You can also keep a bottle of cold water by your bed or keep an ice pack under your pillow. Acupuncture may also help with many side effects linked to aromatase inhibitors, including hot flashes, Mayer says.
But if these approaches do not help and hot flashes and night sweats are interfering with your daily life, medication might be helpful.
What helps: “Certain medicines that are used to treat anxiety or depression can also actually treat hot flashes,” says Jessica Jones, MD. She’s an assistant professor in the oncology division of The University of Texas Health Science Center McGovern Medical School in Houston.
Jones is talking about medications such as selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and gabapentin.
“But certain antidepressants can decrease the effectiveness of your breast cancer medications,” Jones says. “So you need to make a well-thought out plan with your doctor about which one to use and why.”
Jones adds that a drug prescribed to treat overactive bladder, oxybutynin, may also mean fewer, less severe hot flashes.
Hormone replacement therapy (HRT), which is sometimes used to treat hot flashes, night sweats, and other menopausal symptoms, is not recommended in people with breast cancer, particularly hormone-positive breast cancer.
“In general, we try to avoid systemic estrogen therapies when someone is being treated for breast cancer,” Mayer says.
“Systemic” means that something affects your whole body. So if your breast cancer is fueled in part by estrogen, it’s not good to take estrogen through hormone replacement therapy.
Vaginal dryness is another problem that’s common in menopause – and as a side effect of both tamoxifen and aromatase inhibitors. It happens because the meds dim your levels of estrogen.
What helps: “There are over-the-counter vaginal lubricants and moisturizers that can help,” Mayer says. “But if those don’t help with the symptoms, we might offer a topical estrogen cream delivered only to the vaginal tissues. It is not absorbed by the body. ” (“Topical” means that it goes on your skin.)
Using vaginal estrogen has not been shown to raise the risk of cancer recurring. “But you should have a conversation with your doctor about the risks and benefits,” Mayer says.
Again, HRT is not recommended to help manage this side effect.
Mood Swings, Depression, and Sleep Disturbances
These side effects sometimes happen with both tamoxifen and aromatase inhibitors. If they do, tell your doctor.
What helps: If you have depression, there are treatments that can help, including medications and therapy. Other approaches that may help with mood swings, depression, and sleep disturbances include cognitive behavioral therapy (CBT), tai chi, and meditation.
Remember, depression is a medical condition. It’s more than having the “blues” or the normal range of emotions we all have. Don’t hesitate to tell your doctor or therapist.
Joint Discomfort and Pain
Joint symptoms related to hormone therapy for breast cancer do not tend to improve with the use of medications that you might take for typical arthritis, like acetaminophen or ibuprofen, Mayer says.
What helps: Acupuncture and activity both show promise. “We do have evidence that acupuncture can be helpful for joint pain,” Mayer says. “Regular exercise can also help reduce joint pain as well as helping you sleep better at night.”
Bone loss is a side effect that can occur with aromatase inhibitors because they reduce estrogen throughout the body.
“While taking them, you can experience a gradual loss of bone density, which in some cases can reach the level of osteoporosis,” Mayer says.
What helps: “To reduce the risk of bone loss, you should take a vitamin D supplement and get regular weight-bearing exercise,” Mayer says. “You should also be getting regular bone scans.”
If those bone scans start to show early loss of bone mass called osteopenia, your doctor may prescribe medication to slow bone loss, such as bisphosphonates or denosumab.
Blood Clot Risk
Blood clots are a very rare but serious side effect of tamoxifen.
“For most people, the risk of having a clot while taking tamoxifen is extremely low,” Jones says. “But if you have a history of blood clots, you should not take tamoxifen, and if you have a family history of clots, you should also talk to your doctor about whether it is safe for you to take this medication.”
Tamoxifen can also raise the odds of developing uterine cancer in women who’ve been through menopause. “In general, aromatase inhibitors are usually preferred for these patients,” Jones says.
If the side effects you’re noticing with one hormone therapy are very severe, talk to your doctor about what you’re going through.
“Sometimes, switching from one drug to another can help,” Ganz says. For instance, she points out that there are three different aromatase inhibitors that have subtle differences. “Sometimes people find one drug is a better fit than another,” Ganz says.
Whatever you do, don’t stop taking your medication without talking to your doctor first.
“We have strategies in the breast cancer clinic that we have developed over time to help you manage these side effects,” Mayer says. “If you stop your hormone therapy early without telling your doctor, that may lead to a bad outcome like cancer coming back.”